How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pauline Your Own Question
Pauline
Pauline, Doctor (MD)
Category: Health
Satisfied Customers: 8631
Experience:  Medical Doctor & Registered Pharmacist. Worked as Community pharmacist for 17 years.
659881
Type Your Health Question Here...
Pauline is online now
A new question is answered every 9 seconds

What might it mean when my blood test for ANA SCREEN EIA ...

Resolved Question:

What might it mean when my blood test for ANA SCREEN EIA W/REFL TITER IFA............ANA SCREEN TESTED POSITIVE                            
Also, my blood test for Rheumatoid Factor is elevated at 17, My BUN/CREATININE RATIO is 28 and blood test for AST is high at 39 and my ALT is high at 43.
Submitted: 10 years ago.
Category: Health
Expert:  Pauline replied 10 years ago.

ANA is antinuclear antibodies, non specific test

ALT is alanine aminotransferase

AST is aspartate transaminase

These are all tests which look for damage to certain body systems. The results cannot be taken in isolation from the clinical symptoms.

When the computer says ' what have you tried so far', we like to know what other doctors or information you have already so that we do not duplicate.

If you can give me some more informtion I will try to be more specific to your case.

Tell us more about why these test were run, your general health and any medication you are already taking.

Thanks

Pauline and 4 other Health Specialists are ready to help you
Customer: replied 10 years ago.
Reply to Pauline's Post: In 1991 was diagnosed with Hepatitis none A, none B. In 1996 I was put on interferon and had not been successful for me. During the time of treatment my thyroid became extremely overactive and has been in normal rage ever since I have come of this medicatin. Since then I have been diagnosed with fibromyalgia, carpal tunnel proof from a neurologist which performed and EMG test. I have had debilatating headaches that make me not able to do much of anything. A brain scan was performed and came back negative. In November of 2005 I had a Cervical and Lumber MRI because of severe pain in my left side of my neck and right side of my lower back. This MRI proved that I had herniated disc in my C4 and C5 with Arthritic involement and in my L2 and L3 there is a bulge with Arthrictic involement. My DR.s have treated me with Baclofen, Flexirel, Cymbalta, Tramadol, Kadian, Phentenyl. I am allergic to E-Mycin and Codeine. Currently, I am now on Wellbutrin 300mg apond waking and 25mg of seriqil at bedtime. I feel very overwhelmed. I have been out of work since September 2005. I currently work for the postal service in the warehouse for distribution. Now what? Is this enought information?
Expert:  Pauline replied 10 years ago.

Thanks for the extra information, the information you have given me helps explain the readings.

The arthritis problem explains the raised rheumatoid factor and ANA results while the ALT and AST are related to the effect of hepatitis on the liver. With the problems you have then we look to maximize function and quality of life, however we are not going to be able to resolve these problems as they are chronic conditions.

In terms of your ability to work then you need to be able to find a job that is not physically demanding while at the same time flexible enough to allow you time off when your symptoms go through 'a bad patch'. Your medication appears reasonable for your symptoms and you will need regular check ups to monitor the state of the liver, so they will use the ALT and AST levels as indicators.

You need to maximize your health by eating healthily, plenty of fruit and vegetables , drinking 8 glasses of water daily and avoiding alcohol completely.

I would suggest seeing a counselor to work through some of the emotional impact of the problems you have, and the affect on your ability to work.

Does this help?

Customer: replied 10 years ago.
Reply to Pauline's Post: I still need to know why my BUN/CREATININE was elevated. Can u tell me?
Expert:  Pauline replied 10 years ago.

Creatinine is a byproduct of muscle metabolism, the BUN creatinine ratio is used to examine kidney function but again it can indicate a range of problems including kidney damage, or it can be related to the effect of your medication or dehydration. But it can be a sign of kidney stones, or be related to bleeding in the intestine.

So again it cannot be taken in isolation, but instead used in conjuction with your clinical symptoms. As long as there has been no sudden change in this figure then we would monitor your symptoms and keep an eye on this level. It is also a reason to avoid alcohol.

Regards